NEWS
10/27/2011 09:14 EDT | Updated 12/27/2011 05:12 EST

N.L. health authority investigating case of hepatitis A in elementary student

ST. JOHN'S, N.L. - An elementary school student in St. John's, N.L., has been diagnosed with hepatitis A.

The region's health authority says it is following up with people who have been in close contact with the child and offering immunizations.

Eastern Health says cases of the viral illness are rarely found in the province and are typically related to contaminated food or water.

Dr. David Allison, the authority's medical officer of health, says most cases in the past have been associated with travel outside Canada.

Eastern Health says it has contacted the school district and St. Andrew's Elementary but risk to children who haven't been in close contact with the infected student is low.

A letter has also been sent home to parents to inform them of the case.

Allison says symptoms include nausea, loss of appetite, abdominal pain and yellowing of the skin and eyes`, though the illness is usually mild in children.

Symptoms of hepatitis A develop between 15 and 50 days after exposure and typically disappear within a few weeks.